Diltiazam and Swelling

3 months ago GP raised diltiazam from 180 to 240. Worked well. Heart felt really good etc. Problem - feet, ankles and calves started swelling every day. Last week GP lowered diltiazam back to 180. Swelling is minimal. Shoes fit. Ankles have bones. However, heart has been acting up. Doubt it's AF but these other wonky palpitations are not fun. I see my EP tomorrow (10 months post a ablation) any ideas what he will suggest? Anyone know much about water pills? Long term side effects? I'm 52.

17 Replies

  • Quite likely the pills. I had the same with amlodopine (not for AF) which I have now stopped. basically your ankles swell with fluid because your heart is not working hard enough because it is slowed down by the drugs. Diltiazem is not a rhythm control drug by the way so it will not have been affecting the AF, only your heart rate. Good luck with EP.


  • I had the same problem

    Question is was AF caused by lack of drugs

    I'm guessing not

  • What does Diltiazem do Bob?

  • Now I'm confused, Bob says it's not for rhythm but the link says it is? I don't have high blood pressure or angina so I assume it is for my rhythm then?

  • I have tachycardia and AF with the added bonus of Pulmonary hypertension and few other things! I was changed so the inhalers get into my lungs better as the Sotalol blocked most of the inhaled medicine? He then finished with it will not make my breathing any better? He has been so right about that one!

    Be Well

  • I was interested to read your comments about amlodopine.

    I was prescribed this and aspirin along with ramipril and benzofluoride in 2008 when I discovered my high BP.

    The benzo was stopped after a couple of years because it gave me gout! In 2012 I needed a stent urgently, and last September went into permanent AF.

    I think that all these events are linked somehow.

    But back to the point--ever since starting my medication I have had swollen ankles and feet--not to a massive degree but often uncomfortable.

    When I read the list of possible side effects really carefully I was shocked at how many I have to some degree or other.

    I have already cut down my statins with no problems and told the doc afterwards and I think I might do the same with the amlodopine now.

    It would be nice to have the ringing in my head go away, to stop scratching and get a full nights sleep.

    Some of my other bits might start working again too, although I don't expect my hair to grow back..that was long gone anyway.

    What do you think?

  • I talked with my GP and we agreed that I stop amlodopine and do a seven day BP check in six weeks time. I would really like to stop statins as well in the hope that my ankle pain might go away. but one thing at a time. One thing I learned from 50 odd years of motor sport is only change one thing at a time or you never know what did the trick.


  • Very true....My electrics are knackered. The HT coils and leads are tracking all over the place, my points are burnt and pitted.......and I've got no revs :-)...Where to start?

  • I have the same problem with diltiazam. I am on 180. 3 x 60mg a day. The problem is this still gives me swelling in my feet although not so bad I cannot live with it. Lucky no swelling in my calf. I take a low dose water pill. Helps a little I guess but does not stop the swelling.

  • I started on 1 x 120mg Diltiazem 14 days ago but wasn't wanting to take it because of the swelling together with 2 x 400mg Dronedarone. I haven't had any swelling as yet but have had itching on my torso, although don't know if this is related. Does that mean as I have no swelling yet I probably won't start with it? I was rather fearing goodbye ankles hello cankles!

    Sorry to hijack this post with my question!!


  • I would say that if they have not swollen, then you have a good chance they will not. Interesting you have a itching problem, I do too?

  • It does say in the leaflet that comes with the tabs that itching may occur, but I took that to mean on the legs!

  • It feels like I have just had my hair cut but and it has got under my clothes?

  • I'm on 240, got fed up with swelling etc and took dose every other day for a week - yes very naughty and I was punished by fast AF all day at the end of it! But it did fix the swelling. Sometimes it seems to build up so when I see my cardiologist I am going to ask about water tabs as a pip, don't know if you can do that.

  • I have just come from my GP and he has reduced my diltiazam from 240 back to 120 my only problem is the tachy and af may come back to the levels they were? I have swollen past my knees since upping the Dilitiaxam . I also have lung conditions with PH and my breathing is worse now than it has been for a long time. I have also been put back on my Statins as previous GP thought the thigh pain may be them? I was dreading the visit as I was sure he was going to hit me with water tablets again and they hurt my kidneys so much before I would of rather have the swelling!

    I was on Sotalol twice a day before and did not have any of these problems I have now?

    Be Well

  • I had exactly the same problem. My EP changed me over to bisoprolol - no more swelling! Great!

You may also like...